Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2018, 3:38 PM MST for Pima County, Arizona. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 3:38 PM MST (22:38 UTC)
- Expired
- Aug 10, 2018, 4:30 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:45 PM MST | HAIL 1 | 1 W Catalina, AZ | COCORAHS REPORT OF 1 HAIL NORTH OF ORO VALLEY. |
| Aug 10, 4:00 PM MST | HAIL 1.75 | 1 W Catalina, AZ | SPOTTER ESTIMATED GOLF BALL SIZE WITH 2 OF RAINFALL MEASURED IN THE LAST HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WUUS55 KTWC 102238
SVRTWC
AZC019-102330-
/O.NEW.KTWC.SV.W.0064.180810T2238Z-180810T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
338 PM MST FRI AUG 10 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 430 PM MST.
* At 337 PM MST, a severe thunderstorm was located over and near Oro
Valley, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and penny size hail, along with heavy
rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells,
Casas Adobes, Dove Mountain, Catalina, Catalina State Park,
Catalina Foothills and Picture Rocks.
This includes the following highways...
Interstate 10 between mile markers 240 and 259.
Route 77 between mile markers 70 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 11098 3251 11078 3221 11098 3241 11122
TIME...MOT...LOC 2237Z 045DEG 7KT 3245 11096
HAIL...0.75IN
WIND...60MPH
$$
Meyer2 follow-up statements
980
WWUS55 KTWC 102301
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
401 PM MST FRI AUG 10 2018
AZC019-102330-
/O.CON.KTWC.SV.W.0064.000000T0000Z-180810T2330Z/
Pima-
401 PM MST FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NORTHEASTERN PIMA COUNTY...
At 400 PM MST, a severe thunderstorm was located near Oro Valley
and Catalina, moving southwest at 5 mph.
HAZARD...60 mph wind gusts and penny size hail, along with heavy
rainfall and possible flooding.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northwest Tucson, Oro Valley, Tortolita, Flowing Wells, Casas
Adobes, Dove Mountain, Catalina, Catalina State Park, Catalina
Foothills.
This includes the following highways...
Interstate 10 between mile markers 240 and 259.
Route 77 between mile markers 70 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3251 11098 3251 11078 3221 11098 3241 11122
TIME...MOT...LOC 2300Z 034DEG 5KT 3243 11095
HAIL...0.75IN
WIND...60MPH
$$
Meyer490
WWUS55 KTWC 102330
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
430 PM MST FRI AUG 10 2018
AZC019-102339-
/O.EXP.KTWC.SV.W.0064.000000T0000Z-180810T2330Z/
Pima-
430 PM MST FRI AUG 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 430 PM MST...
The storm near Oro Valley and Catalina which prompted the warning
has weakened below severe limits. Therefore, the warning will be
allowed to expire. However gusty winds to 40 mph and heavy rain are
still expected with this thunderstorm. A Flash Flood Warning remains
in effect until 6 PM MST.
LAT...LON 3251 11098 3251 11078 3221 11098 3241 11122
TIME...MOT...LOC 2329Z 045DEG 7KT 3240 11099
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 10, 2:30 PM MST, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 10 2018 .SYNOPSIS...Abundant moisture and a favorable flow pattern will provide an active period for thunderstorms with locally heavy rainfall at times into early next week. Daytime temperatures will also remain near or below seasonal normals. && .DISCUSSION...Isolated thunderstorms were redeveloping this afternoon across parts of southeast Arizona and along Mogollon Rim into the White Mountains. These thunderstorms were tracking southwestward at a rather fast pace so far. Thus, the idea of seeing some late night storms spreading in from the higher terrain of central and eastern Arizona was still plausible. Otherwise, expect mainly isolated thunderstorms most of the evening. Models keep a favorable flow pattern across the region for daily showers and thunderstorms through at least early next week. Thereafter, the high pressure ridge centered north of the area will shift southward next week with some warming aloft that might limit thunderstorm activity for a few days. High temperatures will return to normal readings as this high shifts southward. && .AVIATION...Valid through 12/00Z. Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud bases generally 8k-15k ft AGL. SFC winds this afternoon will generally follow typical diurnal trends and remain less than 12 kts, except gusty erratic outflow winds to 40 kts will be possible in and around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for scattered thunderstorm development areawide through the weekend. Near or slightly below normal temperatures will continue throughout the forecast period. Terrain driven 20-ft winds at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:49 PM MST, 49 minutes before
Special Weather Statement National Weather Service Tucson AZ 249 PM MST FRI AUG 10 2018 AZZ504-507-513-514-102245- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 249 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 345 PM MST... At 247 PM MST, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Vail, or 10 to 15 miles southeast of Tucson, moving southwest at 10 mph. Small hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Rita Ranch, Vail, I-10 southeast of Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3225 11062 3217 11047 3178 11071 3205 11092 TIME...MOT...LOC 2147Z 035DEG 8KT 3210 11068 Meyer
Special weather statement, Aug 10, 3:31 PM MST, 7 minutes before
Special Weather Statement National Weather Service Tucson AZ 331 PM MST FRI AUG 10 2018 AZZ504-514-102315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 331 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... At 330 PM MST, Doppler radar was tracking a strong thunderstorm near Oro Valley, moving southwest at 10 mph. Small hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and Catalina State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118 TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:19 PM MST | Special Weather Statement | TWC | Pima | 56 min |
| Aug 9, 10:04 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 56 min |
| Aug 9, 11:06 PM MST | Special Weather Statement | TWC | Pima | 54 min |
| Aug 9, 11:27 PM MST | Dust Storm Advisory | TWC | Pinal | 93 min |
| Aug 9, 11:49 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Aug 10, 12:11 AM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Aug 10, 12:48 AM MST | Dust Storm Advisory | TWC | Pima | 87 min |
| Aug 10, 2:49 PM MST | Special Weather Statement | TWC | 56 min | |
| Aug 10, 3:31 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 10, 3:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 10, 4:04 PM MST | Flash Flood Warning | TWC | Pima | 116 min |
| Aug 10, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 10, 4:38 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Aug 10, 4:41 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.